Thursday, August 10, 2006

Joy of Meds: Effexor withdrawal (and oh yeah, Blogspot sucks)

Grrrr...I spent a whole morning on this post and blogspot went down for maintenance and ate the whole thing when I tried to post. When they came back up, I could only recover about half of it. Bastards.

First the good news: I have been doing pretty well lately, well enough to slowly come off some of the meds I take. All has gone fairly smoothly. I went from 140 mg/day of Geodon to 40mg. When I went lower symptoms came back, but getting rid of that and the Seroquel was like coming out of a daze. Friends noted a definite change in personality for the better, I seemed more alive and engaged, both subjectively and in the eyes of others. I reduced the trazodone (for sleep) to where I usually take half of a 25 mg tablet, occassionally taking the other half if my head won't shut down for the day and keeps spinning, a trauma response in some ways but also I think a symptom of a busy life. Wellbutrin went from 450 mg to 300, where I am leaving it for now because it seems to help more than some of the others, and Naltrexone, which I use to fight some of the addictive thinking and compulsivity involved with self-harm stuff, is next on the block but currently at 100mg and holding.

Everything has been more or less fine until the Effexor. If I had known what the withdrawal was, I don't think I would have gone on it even though I was pretty desparate for some relief at that time. I was on 450 mg/day, pretty much at the top end of what can safely be prescribed. My psychiatrist, who I work with on the meds, said withdrawal can be tough, but at first it was fine. I got down to 75 mg/day over the course of the better part of a year, knocking it down by 37.5 mg every few weeks. In going from 75 mg to 37.5 mg, I felt a little achey in the joints and feverish, but it passed after a few days.

Then when I made the last step down to zero, it made me really sick. I had brain shivers, or brain zaps -- sort of like an electric short circuit going bzzzzt in your head with the attendant feeling, or like the sound some modems make when they are connecting (more on other people's experiences of Effexor withdrawal are here and here). For about a week I slept for 16-20 hours a day, and I was very low energy when awake. Fortunately, I don't have fixed hours at work in the summer so I could do this. I ran a low grade fever, felt constant nausea, felt dizzy, like if I closed my eyes I would fall down a dark hole. This was different from the top-o-the-elevator, car-with-no-brakes feeling and or the world-dropping out from underfoot feeling: It was a visceral, bodily sensation of falling rather than a PTSD-induced feeling of unsafety, sort of vertigo without the heights. Also experienced headaches along with the feeling of having a wet blanket over my brain, sort of like in the cartoons where they show the little fizzy bubbles above people's heads. Consensus seems to be that the severity of the withdrawal symptoms is due in part to the short half life of Effexor (several hours as opposed to weeks for Prozac). To quote Iggy Pop, "no fun."

I did some research and found out what I experienced, along with a couple more, are pretty common withdrawal symptoms from Effexor. There are some suggestions for alleviating them, including tapering off the Effexor in smaller increments than 37.5 mg. This was my psychiatrist's suggestion, but I had already gone through the worst of it by then, and was not experiencing a re-onset of the symptoms the Effexor was supposed to treat (PTSD-related anxiety and depression) so I decided not to go this route as it seemed like it would only prolong the misery. Another option was to take a dose of Prozac, which has a longer half-life and masks the withdrawal. I didn't like Prozac at all when I took it, so I nixed this. A third was to take the anti-flu concoction Benadryl. I was a little skittish about this as a recovering addict, as twenty some-odd years ago when I was in rehab, they said to stay away from anything with antihistimines because of speed-like qualities. I tried it anyway and so far have not broken out on a crystal meth rampage :) -- and it seemed to help a little.

I seem to have made it through the worst of it, though still a bit dizzy and have the wet-blanket-over-the brain sensation a little. I think that about covers most of the stuff blogspot deleted.

No comments: